Hail, Scurry
- When
- May 21, 5:34 PM CST to 5:39 PM CST
- Where
- Scurry County, 3.51 mi SSW of Hermleigh
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 32.581, -100.766
A dryline was present across West Texas and there was instability across the area. These conditions resulted in a thunderstorm that developed in the eastern Permian Basin that produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A dryline was present across West Texas and there was instability across the area. These conditions resulted in a thunderstorm that developed in the eastern Permian Basin that produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 21, 5:30 PM CST, 4 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
630 PM CDT Thu May 21 2020
.DISCUSSION...
We'll do a quick update for Svr Watch 199. Updates out shortly.
&&
PREV DISCUSSION... /issued 208 PM CDT Thu May 21 2020/
DISCUSSION...
The dryline will mix into the ern PB by late afternoon before
retreating into the wrn PB by 12Z Fri. Convective signals are muted
thru today's diurnal heating cycle partly because we see the dryline
mixing too far east and probability of weak convergence along
dryline. SB instability and lifted parcels are such a strong/severe
storm in the far e cannot be ruled out. Fri the dryline will not mix
as far e and a few strong/severe storms will be favored in ern Pecos
Co/Lower Trans Pecos where low-level mstr will be on the rich side,
M60 Td, with SB CAPE potentially over 3000 J/KG. Outflow could
enhance further development. A complex of storms across N TX Sat AM
is forecast to push a well defined outflow boundary w into the area
by Sat PM enhancing convective potential across the PB. Cooler temps
in wake of boundary will likely limit storm potential thus the
location of boundary will be key. Convection may then grow upscale
into an MCS then move se out of the area along said boundary into
Sat evening? Sunday dryline will keep a wwd position as mid-level
flow backs some with the approach of slow moving mid-level trof. E
of the dryline temps will be pretty cool and with the approach of
the said trof tstms could form into the evening along/near the
dryline. Said trof is forecast to deepen and become cutoff from the
general westerlies resulting in anomalous heights/temps, and
possibly precip pattern. A front Mon will serve to increase PoPs. No
real use in attempting to say where the low will be on any given day
Tue-Thur due to weak flow and convective influences. WPC 7 day QPF
is as good as anything at this point, if W TX/SE NM spends too much
time on the w side of the low our precip would be limited.
FIRE WEATHER...
Very dry conditions continue to expand across western portions of
the area today from the Guadalupe and Delaware Mountains, Sacramento
Foothills, and adjacent Plains south through much of Culberson
county where a Red Flag Warning remains in effect. RHs in these
areas are expected to drop into the single digits this afternoon,
with breezy westerly to southwesterly winds continuing into this
evening. Recovery tonight will be very poor, especially across the
Guadalupe and Delaware Mountains, where overnight RHs may not reach
15%. This will contribute to an enhanced drying trend, as ERC-Gs at
the Pinery edge closer to the 90th percentile. Near critical and
critical fire weather conditions are expected to develop across much
of the same area on Friday, as temperatures warm to 1-5 degrees
above normal, and though winds will be somewhat lighter, RFTIs
around 4 are still expected across the mountains and immediately
adjacent plains of western Eddy and Chaves counties (locally higher
across the higher elevations of the Guadalupe Mountains). Thus, will
issue a Fire Weather Watch for these areas Friday afternoon. Poor
recovery and continued dry conditions west are expected through the
upcoming weekend, with a reprieve not expected until Monday-Tuesday
as a cold front moves into the region and rain chances increase
areawide.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 68 95 69 91 / 10 10 20 20
Carlsbad 57 95 60 96 / 0 0 0 0
Dryden 70 95 71 93 / 20 20 20 30
Fort Stockton 64 95 68 92 / 10 10 10 30
Guadalupe Pass 56 85 58 85 / 0 0 0 0
Hobbs 55 92 61 93 / 0 0 0 10
Marfa 53 92 56 90 / 0 10 0 10
Midland Intl Airport 67 96 69 93 / 10 10 10 20
Odessa 66 95 69 93 / 10 10 10 20
Wink 61 97 66 97 / 0 0 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Chavez Plains-
Eddy Plains-Sacramento Foothills and Guadalupe Mountains.
Fire Weather Watch from Friday afternoon through Friday evening
for Chavez Plains-Eddy Plains-Sacramento Foothills and
Guadalupe Mountains.
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains-Van Horn and Highway
54 Corridor.
Fire Weather Watch from Friday afternoon through Friday evening
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
&&
12/44Hazardous Weather Outlook National Weather Service Midland/Odessa TX 555 PM CDT Thu May 21 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-222300- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 555 PM CDT Thu May 21 2020 /455 PM MDT Thu May 21 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect for Scurry and Mitchell Counties until 11 PM CDT. Thunderstorms are possible this evening. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. There is a slight risk of severe storms, mainly over Scurry and Mitchell Counties, capable of producing large hail and damaging winds. A Red Flag Warning is in effect early this evening for the Guadalupe Mountains and adjacent plains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Fire Weather Watch is in effect Friday afternoon and early evening for the Guadalupe Mountains and adjacent plains of Southeast New Mexico. Near critical fire weather conditions are expected in the Guadalupe Mountains and adjacent plains through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
Special Weather Statement
National Weather Service Midland/Odessa TX
612 PM CDT Thu May 21 2020
TXZ048-053-212345-
Mitchell TX-Scurry TX-
612 PM CDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL AND
SOUTHEASTERN SCURRY COUNTIES UNTIL 645 PM CDT...
At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colorado City Airport, or 7 miles north of Colorado City, moving
northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Colorado City, Colorado City Airport, Inadale, Dunn, Hermleigh and
Buford.
This includes Interstate 20 between mile markers 216 and 219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.
LAT...LON 3238 10084 3251 10099 3277 10077 3268 10066
3250 10066
TIME...MOT...LOC 2312Z 224DEG 18KT 3250 10086
12The San Angelo radar (KSJT), 137 km away, was scanning. The volume nearest the first event began at 23:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886237.